Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS Charleston, WV

May 23, 2000Morgan County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2000, 7:30 PM EDT for Morgan County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 7:30 PM EDT (23:30 UTC)
Expired
May 23, 2000, 8:05 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Morgan County, OH

The radar

The Charleston,WV radar (KRLX), 146 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:00 PM EDTThunderstorm WindRinggold, OHLarge tree branches and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS51 KRLX 232329
SVRCRW
OHC115-240005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN OHIO...

* UNTIL 805 PM EDT...

* AT 729 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 16 MILES WEST OF MCCONNELSVILLE OR 8 MILES
  NORTHWEST OF BISHOPVILLE... MOVING EAST AT 30 MPH.

* SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE...
  BISHOPVILLE...
  RINGGOLD...

<<< CALL TO ACTION >>> DAMAGING WINDS AND LARGE HAIL ARE LIKELY.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/CL

 
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EDT, 5 hours earlier.

Area forecast discussion, May 23, 2:30 PM EDT, 5 hours before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-240845-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE MAY 23 2000

NO SURPRISES SO FAR THIS AFTN.

WEAKENING SFC TROF MOVING INTO ERN INDIANA ON SW TO SRN
IL AND SRN MO AT 18Z.  BEST INFLOW AND INSTABILITY SRN IL INTO WRN KY.

IN OUR VCNTY - FEW SHWRS AND TSTMS LATE THIS AFTN AND THIS EVENING
FROM UPPER AIR TROF AND THE APPROACHING WEAK SFC TROF.

AT FIRST THOUGHT - U WOULD THINK CHANCE OF PCPN ONLY THIS EVENING -
BUT DO NOT LIKE THE NOSE OF STRONG JET STREAKING SE BRINGING THE
LAYERS CLOUDS INTO STL VCNTY FROM NW AT 18Z.  THIS MAY HELP TRIGGER
A LATE NIGHT TRW/RW IN SRN COUNTIES.  SO WILL LEAVE THE CHC POP ALL
NIGHT.  JUST FIRST HALF OF NIGHT IN NORTH.

THE STRONG FLOW FOR LATE MAY ON WED STILL HAS US CONCERNED ABOUT
GUSTY TRWS ON WED AFTN/EVENING.  STRONGEST FLOW TO OUR NORTH.
WILL INCLUDE AN AVERAGE WIND AROUND 15-20 MPH DURING DAY.

NGM MOS DEW POINTS DO NOT APPEAR HIGH ENOUGH...THINKING HIGHEST
DEW POINTS IN PKB-CRW-HTS REGION WED AFTN...IN THE 64-68 DEG
RANGE.  WILL BASE FCST ON CD FRONT MOVING THROUGH SLOWER THAN
WE THOUGHT EARLIER-BASICALLY SLIDING THRU CRW LATE WED NGT.

STILL DRY ON THU.  QUESTION IN EXTENDED - HOW QUICKLY WILL
MOISTURE LIFT BACK NORTHEAST FROM THE TN VLY ON FRIDAY?  EXTENDED
FCSTR WILL LEAVE FRIDAY DRY FOR NOW.  COOLEST TEMPS THU NGT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / BATTY

In the hours before

Local storm report, May 23, 6:33 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
633 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BRIDGEPORT                WV   1.75 INCH HAIL
05/24/00   HARRISON                       REPORTED BY MOTORIST ON
                                          INTERSTATE 79

0550 PM    TYGART JCT                WV   .88 INCH HAIL
05/24/00   BARBOUR                        LARGEST WAS THE SIZE OF
                                          NICKELS.

0610 PM    MONTROSE                  WV   .75 INCH HAIL
05/24/00   RANDOLPH

N
Local storm report, May 23, 7:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
728 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    SHINNSTON                 WV   .88 INCH HAIL
05/24/00   HARRISON

0708 PM    MEADLAND                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0708 PM    ROSEMONT                  WV   .75 INCH HAIL
05/24/00   TAYLOR

N

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:11 PM EDTTornado WarningRLXPerry14 min
May 23, 6:20 PM EDTTornado WarningRLXPerry20 min
May 23, 6:35 PM EDTTornado WarningRLXPerry30 min
May 23, 7:26 PM EDTSevere Thunderstorm WarningRLXPerry34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.